Alert archive / Texas / Coastal Flood Statements in 2024

Coastal Flood Statement 13, NWS Brownsville, TX

November 17, 2024Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Nov 17, 2024, 3:56 PM CST for Cameron County, Kenedy County, Willacy County, Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2024, 3:56 PM CST (21:56 UTC)
Expired
Nov 18, 2024, 5:00 AM CST
In force
13 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2024-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2024-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WHUS44 KBRO 172156
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
356 PM CST Sun Nov 17 2024

TXZ451-454-455-181215-
/O.NEW.KBRO.SU.Y.0009.241118T0600Z-241118T1600Z/
/O.NEW.KBRO.CF.S.0013.241117T2200Z-241118T1100Z/
/O.EXT.KBRO.RP.S.0034.241117T2200Z-241119T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
356 PM CST Sun Nov 17 2024

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH LATE TONIGHT...
...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST MONDAY...

* WHAT...For the Coastal Flood Statement, isolated minor coastal 
  flooding expected. For the High Rip Current Risk, dangerous 
  rip currents expected. For the High Surf Advisory, large 
  breaking waves of 5 to 7 feet expected in the surf zone.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the Coastal Flood Statement, through late tonight. 
  For the High Rip Current Risk, through Monday afternoon. For 
  the High Surf Advisory, from midnight tonight to 10 AM CST 
  Monday.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Dangerous swimming 
  and surfing conditions and localized beach erosion. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
620 
WHUS44 KBRO 181104
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
504 AM CST Mon Nov 18 2024

TXZ451-454-455-182300-
/O.EXP.KBRO.CF.S.0013.000000T0000Z-241118T1100Z/
/O.CON.KBRO.SU.Y.0009.000000T0000Z-241118T1600Z/
/O.CON.KBRO.RP.S.0034.000000T0000Z-241119T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
504 AM CST Mon Nov 18 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS
AFTERNOON...
...COASTAL FLOOD STATEMENT HAS EXPIRED...

* WHAT...For the High Surf Advisory, large breaking waves of 5 
  to 8 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Rip Current Risk, through this afternoon.
  For the High Surf Advisory, until 10 AM this morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Nov 17, 3:07 PM CST, 49 minutes earlier.

Area forecast discussion, Nov 17, 3:07 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
307 PM CST Sun Nov 17 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Monday night)
Issued at 245 PM CST Sun Nov 17 2024

Key Messages:

* First of two cold fronts pass through the region on Monday; drier
  airmass change, but still warmer than normal temps expected on
  Monday

* Isolated showers and thunderstorms possible Monday morning into
  Monday afternoon

* Adverse to hazardous marine conditions expected through Monday
  evening

Latest forecast models continue to advertise cyclogenesis taking
place through this evening/tonight across northern Mexico and
western Texas. A tightening pressure gradient courtesy of this
brewing mid-latitude cyclone to our west-northwest and a large 1020
hpa sfc high over the southeastern U.S., has cranked up the "Valley
Wind Machine" here across the region with gusty south-southeast
winds. As of this update, peak wind gusts so far have been 45 mph in
McAllen (KMFE), and 36 mph in both Brownsville (KBRO) and Harlingen
(KHRL). While most of the kinematics/wind energy will be to our
northwest (i.e. across West Texas), the low level jet (LLJ) winds
between 850-925 mb are expected pick up later this evening/tonight.
H850 LLJ winds have been sampled between 40-50 kts later this
evening/tonight. Despite the decreasing mixing heights, some of
these winds could mix down to the sfc and wind gusts up to 45 mph
are possible in spots later on. Have issued a Wind Advisory for the
entire area (all of Deep South Texas and the Rio Grande Valley) this
evening through tonight from 7 PM CST to 5 AM CST Monday to account
for this potential. According to multiple models including DESI and
NBM, wind gusts of over 40 mph for 2 or more hours are possible
within this time period.

Winds are expected to wane Monday morning ahead of the cold fropa.
The cold font is rather weak and will be weakening upon its
approach. That said, not much of a thermal airmass change following
the passage of the cool front on Monday. Humidity levels, however,
will drop off signaling a drier airmass with dewpoints expected to
fall between 30-60F degrees across the northwestern half of the
area, and relative humidity values between 15-45% across the same
areas by Monday evening. Daytime high temperatures will still climb
to warmer than normal levels for mid November with values topping
out in the mid 80s to near 90F.

Shower and thunderstorm chances will range between 20-50% from IH-
69C and points east with the greatest chance being near the coast
and offshore Monday morning into Monday afternoon in association with
the cool front. Coverage will be isolated given the weak instability
in place (i.e. SBCAPE values up to 1,000 J/kg, MLCAPE values up to
300 J/kg, weak midlevel lapse rates of 5-6 C/km, and Showalter
values near 0).

Monday night will be mild with warmer than normal temperatures.
Overnight lows will range between the mid 50s northwest to near 70F
over SE Cameron County.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 245 PM CST Sun Nov 17 2024

An upper-level trough over the Central Plains will shift towards
the Great lakes through the first half of the period. At the same
time, a weak shortwave rotating through the back side of the
trough will help drive a strong cold front south across the Plains
and through Deep South Texas on Wednesday. Cool and dry northerly
surface flow from this weeks earlier cold front is expected to
still be in place Wednesday, severely limiting rain chances along
Wednesday’s front. However, the front is expected to bring
increased wind speeds and colder temperatures to the area.

Upper level ridging is expected to build over the western US
through the later half of the period, allowing southeasterly
surface flow to return by Friday, and supporting a gradual warming
trend going into the weekend.

The strongest winds are expected to be along the coast, with
gusts limited to around 20 knots further inland. NBM probabilities
for sustained wind speeds 30 MPH or gusts above 40 MPH are less
than 5%. As such, wind advisories do not look likely Wednesday.
Fire weather, however, does look to be a concern. With dry air
moving into the region earlier this week, some drying of the fuels
are expected. While observed fuel moisture values are currently
in the above normal category, they are forecast to become dry by
the start of the period, at least for western portions of the CWA.
With low RH values and dry fuels across the western counties,
wind speeds will likely be the limiting factor for fire weather.
NBM probabilities are near zero for for wind speeds high enough to
warrant a Red Flag Warning, and around 50% for wind speeds high
enough to warrant a Fire Danger Statement.

Along the eastern portion of the CWA, higher winds will likely
satisfy the requirements for elevated fire weather conditions,
however higher soil moisture and RH values may limit the
likelihood of any fire weather concerns.

High temperatures are expected to be in the mid to upper 80s
Tuesday, falling to the mid 70s to low 80s on Wednesday then
slowly returning to the mid 80s to low 90s by the end of the
period. Likewise, low temperatures in the mid 50s to low 60s
Tuesday night are expected to fall into the mid 40s to low 50s
Wednesday night and slowly climbing to the upper 60s to mid 60s by
the end of the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CST Sun Nov 17 2024

Through 18z Monday....

The main aviation weather items for the 18z TAF cycle includes:

* Low VFR to MVFR cigs through the period

* Strong, gusty south-southeast winds through the period; peak
  timing of strongest winds (peak wind gusts between 30-40 knots)
  later this evening/tonight between 03z-10z

As of this update, GOES-16 visible satellite imagery showed a
persistent SCT-BKN deck of cumulus and stratocumulus clouds
streaming from northeast Mexico into Deep South Texas. These clouds
have ceilings/bases ranging between 2,000-4,000 feet AGL. Through
the 18z TAF period, expect for low VFR to MVFR cigs to persist. The
greatest chance for MVFR clouds will be tonight.

The other story through the TAF period will be the winds. A
tightening pressure gradient and strengthening low level jet (LLJ)
will result in gusty south-southeast winds through the period. South-
southeast winds 15-20 knots gusting up to 30 knots this afternoon
will increase later this evening/tonight 20-25 knots will gusts
between 30-40 kts. The best window for the strongest winds look to
be between 03z-10z. Around daybreak on Monday, winds are expected to
subside some with gusts ranging between 20-30 knots.

&&

.MARINE...
Issued at 245 PM CST Sun Nov 17 2024

Tonight through Monday night...Adverse to hazardous marine/coastal
conditions are expected to continue through Monday night with
deteriorating marine conditions expected to this evening/tonight.
Breezy south-southeasterly winds through tonight will result in
increased wave heights over the Gulf and the Bay becoming rough. A
Small Craft Advisory remains in effect for the Laguna Madre and the
Gulf Waters through 6 PM CST Monday. A High Risk for Rip Currents is
in place along the Lower Texas Coast beaches this evening through
Monday.

Tuesday through next Sunday...Marine conditions are expected to
briefly improve Tuesday, however the arrival of another cold front
Wednesday is expected to bring increased winds to the Laguna Madre
and Gulf waters. This will again lead to increased seas along the
Lower Texas Coast, and will likely require additional Small Craft
Advisories through the day Wednesday. Conditions are expected to
begin improving Wednesday night in the wake of the cold front,
with favorable conditions returning by Thursday and continuing
through the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             78  89  71  85 /   0  20  20   0
HARLINGEN               75  89  64  87 /   0  30  10   0
MCALLEN                 78  90  65  89 /  10  20  10   0
RIO GRANDE CITY         75  88  60  87 /  10  10   0   0
SOUTH PADRE ISLAND      79  83  75  81 /   0  30  30   0
BAYVIEW/PORT ISABEL     76  88  69  83 /   0  30  20   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 7 PM this evening to 5 AM CST Monday for
     TXZ248>255-351-353>355-451-454-455.

     High Rip Current Risk from 6 PM CST this evening through Monday
     afternoon for TXZ451-454-455.

GM...Small Craft Advisory until 6 PM CST Monday for GMZ130-132-135-
     150-155-170-175.

&&

SHORT TERM...23-Evbuoma
LONG TERM....60-BE
AVIATION...23

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 4:13 AM CSTRip Current StatementBROCameron, Kenedy, Willacy38 hr
Nov 17, 1:39 PM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more13 hr
Nov 17, 3:56 PM CSTHigh Surf AdvisoryBROCameron, Kenedy, Willacy18 hr

Nearby

Coastal Flood Statements in Texas, 2024Every coastal flood statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.